Alert archive / Virginia / Special Weather Statements in 2020
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jun 30, 2020, 12:21 PM EDT for Bland County, Wythe County, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2020, 12:21 PM EDT (16:21 UTC)
- Expired
- Jun 30, 2020, 12:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 16:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.4 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936
WWUS81 KRNK 301621
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 PM EDT Tue Jun 30 2020
VAZ007-010-012-016-WVZ042-301645-
Tazewell-Bland-Wythe-Carroll-Mercer-
1221 PM EDT Tue Jun 30 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN TAZEWELL...CENTRAL BLAND...CENTRAL WYTHE...WEST CENTRAL
CARROLL AND SOUTHWESTERN MERCER COUNTIES...
At 1220 PM EDT, radar indicated strong thunderstorms along a line
extending from Coaldale to near Suiter to Ivanhoe.
Movement was southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bluefield...
Wytheville...
Bland...
Matoaka...
Max Meadows...
Rocky Gap...
and Bastian.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 8142 3731 8140 3732 8137 3742 8131
3742 8130 3741 8129 3742 8128 3746 8131
3748 8127 3737 8117 3696 8092 3674 8086
3696 8125 3726 8146
TIME...MOT...LOC 1620Z 167DEG 14KT 3734 8137 3710 8126 3686 8095
$$
WPWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 9:54 AM EDT, 2 hours 27 minutes earlier.
Area forecast discussion, Jun 30, 9:54 AM EDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 954 AM EDT Tue Jun 30 2020 .SYNOPSIS... A weak front remains over the area through Thursday before dissipating. This weather pattern will keep a daily chance of showers and thunderstorms in the region through Thursday. High pressure building over the area at the end of the week will result in the weather trending drier over the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 950 AM EDT Tuesday... Updated forecast through the day to lower pops especially this morning, given lack of activity on radar. HRRR from 12z seemed to be handling things better with the vort tracking across east KY. Just a few showers/storms across SE WV/SW VA/NC late this morning, then typical summer shotgun pattern this afternoon, though models are showing better coverage across the mountains of southern WV to NC. Previous discussion from early this morning... A few line segments with showers and thunderstorms still in the area early this morning. HRRR and HREF picking up the current radar trends reasonably. Since there is no organized forcing today and tonight, the weak surface front, convective vort maxes and outflow boundaries will be the lifting mechanisms this afternoon and evening. Given enough heating, there will plenty of instability to support isolated to scattered thunderstorms. Overall probability of precipitation will still be oriented from a lower percentage to the northeast to the higher probabilities in the southwest. Similar to the past few days, the best chance of thunderstorms will be in the afternoon and evening, then drops with the loss of heating. Will maintain a low probability of showers and thunderstorms overnight. Persistence and NBM guidance used for temperatures today and tonight. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 245 AM EDT Tuesday... Our challenge during this portion of the forecast continues to be where a weak frontal boundary will be situated, and act as the focus for additional rounds of showers and storms. The general trend in the models is for this feature to sink farther south of the region each day as drier surface high pressure builds into the area from the north, and an upper level ridge inches towards the area from the west. This would place the greatest probability of precipitation during these days on Wednesday, with the least on Friday. With the slowly building upper ridge, and potentially less cloud cover each day, temperatures during this portion of the forecast should inch higher, and average three to five degrees milder than normal for this time of year. Confidence in this portion of the forecast is moderate. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 130 PM EDT Monday... The upper trough axis will slide east into the Atlantic ocean Friday. This will allow the central upper ridge will build into our region. While some drier air enters the north, the combination of heating and instability will result in isolated to scattered showers and thunderstorms across the south. Diurnal convection will diminish Friday evening into Friday night. The upper trough pushes further out into the Atlantic ocean, as the upper ridge slides eastward. The Fourth of July will feature hot and humid weather with isolated to scattered diurnal showers and thunderstorms. The coverage of convection on the GFS is greater than the ECMWF. As the Northeast upper trough sharpens Sunday and Monday expect unsettled weather with scattered showers and thunderstorms especially across the higher terrain. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... As of 640 AM EDT Tuesday... Isolated showers are possible early this morning, but nothing only included VCSH in the KBLF TAF. There is a shield of high clouds from upstream thunderstorms over the Ohio Valley. Some LIFR fog and stratus in the mountains, including at KLWB and KBLF but this will lift to at least MVFR by 14Z/10AM. Otherwise VFR is expected today, with scattered MVFR thunderstorms mainly from 18z-00Z/2-8PM. No good focus or organized forcing but overall probability of storms is better in the mountains and foothills than farther east. Average confidence for ceilings, visibility and wind. Extended Aviation Discussion... Ill-defined surface boundary will linger around into midweek providing ample moisture and trigger for showers and storms, especially in the afternoon/evenings, so expect periods of sub- VFR conditions, with low cigs at night likely as well. Should see a less threat of storms Friday as upper ridge builds from the west, so overall mainly VFR expected, outside any early morning fog in the typical locations like KLWB. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...KK AVIATION...AMS/PM
Hazardous weather outlook, Jun 30, 4:49 AM EDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 449 AM EDT Tue Jun 30 2020 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-010900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 449 AM EDT Tue Jun 30 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 30, 12:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1221 PM EDT Tue Jun 30 2020
VAZ007-010-012-016-WVZ042-301645-
Tazewell-Bland-Wythe-Carroll-Mercer-
1221 PM EDT Tue Jun 30 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN TAZEWELL...CENTRAL BLAND...CENTRAL WYTHE...WEST CENTRAL
CARROLL AND SOUTHWESTERN MERCER COUNTIES...
At 1220 PM EDT, radar indicated strong thunderstorms along a line
extending from Coaldale to near Suiter to Ivanhoe.
Movement was southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Bluefield...
Wytheville...
Bland...
Matoaka...
Max Meadows...
Rocky Gap...
and Bastian.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3727 8142 3731 8140 3732 8137 3742 8131
3742 8130 3741 8129 3742 8128 3746 8131
3748 8127 3737 8117 3696 8092 3674 8086
3696 8125 3726 8146
TIME...MOT...LOC 1620Z 167DEG 14KT 3734 8137 3710 8126 3686 8095
WPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 12:32 PM EDT | Areal Flood Advisory | RNK | Smyth, Tazewell | 3 hr |
| Jun 30, 12:42 PM EDT | Special Weather Statement | RNK | Bland | 33 min |
| Jun 30, 1:02 PM EDT | Special Weather Statement | RNK | City of Galax | 28 min |
| Jun 30, 1:10 PM EDT | Special Weather Statement | RNK | Pulaski | 35 min |
| Jun 30, 1:21 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 114 min |
| Jun 30, 1:42 PM EDT | Severe Thunderstorm Warning | RNK | Carroll | 63 min |
| Jun 30, 2:43 PM EDT | Special Weather Statement | RNK | Floyd | 32 min |
| Jun 30, 2:56 PM EDT | Areal Flood Advisory | RNK | Grayson | 4 hr |
| Jun 30, 3:33 PM EDT | Areal Flood Warning | RNK | Smyth, Tazewell | 3 hr |
| Jun 30, 4:26 PM EDT | Flash Flood Warning | RNK | Tazewell | 2 hr |
| Jun 30, 4:52 PM EDT | Special Weather Statement | RNK | Halifax | 23 min |
| Jun 30, 6:35 PM EDT | Areal Flood Warning | RNK | Grayson, Smyth, Tazewell | 3 hr |
| Jun 30, 1:47 PM EDT | Special Weather Statement | RNK | Stokes | 28 min |
| Jun 30, 2:16 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Wilkes, Yadkin | 44 min |
| Jun 30, 2:58 PM EDT | Special Weather Statement | RNK | Alleghany, Wilkes, Yadkin | 62 min |
| Jun 30, 3:56 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Jun 30, 4:12 PM EDT | Areal Flood Advisory | RNK | Wilkes | 2 hr |
| Jun 30, 2:31 PM EDT | Special Weather Statement | RNK | Greenbrier | 29 min |
| Jun 30, 3:03 PM EDT | Special Weather Statement | RNK | Monroe | 27 min |
| Jun 30, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier, Monroe, Summers | 43 min |
Nearby
Special Weather Statements in Virginia, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.